Alert archive / New Mexico / Dust Storm Warnings in 2021
Dust Storm Warning 3, NWS El Paso, TX
NWS El Paso, TX issued this dust storm warning at Jul 11, 2021, 10:10 PM MDT for Hidalgo County, New Mexico. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2021, 10:10 PM MDT (04:10 UTC)
- Expired
- Jul 12, 2021, 12:15 AM MDT
- In force
- 2 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
County Hidalgo County, NM
The radar
The Tucson radar (KEMX), 166 km from the middle of the area, began a volume at 04:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 10:15 PM MDT | TSTM WND GST 61 | 5 Ene Road Forks, NM | CORRECTS PREVIOUS TSTM WND GST REPORT FROM 5 ENE ROAD FORKS. MESONET STATION NM008 LORDSBURG PLAYA I10 MP7 (NMDOT). MULTI-VEHICLE ACCIDENT INVOLVING CMVS ON I-10 FROM HABOOB EAST OF REPORT AT MM35. |
| Jul 11, 10:15 PM MDT | TSTM WND GST 61 | 5 Ene Road Forks, NM | MESONET STATION NM008 LORDSBURG PLAYA I10 MP7 (NMDOT). MULTI-VEHICLE ACCIDENT INVOLVING CMVS ON I-10 FROM HABOOB. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 4.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 727 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 3094 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
775
WWUS54 KEPZ 120410
DSWEPZ
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service El Paso TX
1010 PM MDT Sun Jul 11 2021
NMC023-120615-
/O.NEW.KEPZ.DS.W.0003.210712T0410Z-210712T0615Z/
Hidalgo NM-
1010 PM MDT Sun Jul 11 2021
The National Weather Service in El Paso has issued a
* Dust Storm Warning for...
West central Hidalgo County in southwestern New Mexico...
* Until 1215 AM MDT.
* At 1010 PM MDT, an area of blowing dust was over Steins.
HAZARD...Less than a quarter mile visibility with strong winds up
to 55 mph.
SOURCE...Department of Transportation Officials.
IMPACT...Dangerous life-threatening travel.
* This includes Interstate 10 in New Mexico between mile markers 1
and 20.
Locations impacted include...
Steins, Road Forks and Lordsburg Playa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
Strong to severe thunderstorms are also possible behind this area of
blowing dust. Keep updated with this quickly evolving situation.
&&
LAT...LON 3226 10905 3238 10875 3232 10874 3217 10905
TIME...MOT...LOC 0410Z 072DEG 0KT 3225 10895
$$
BROWNWhat forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this dust storm warning went out at Jul 11, 5:26 PM MDT, 4 hours 44 minutes earlier.
Area forecast discussion, Jul 11, 5:26 PM MDT, 4 hours 44 minutes before
Area Forecast Discussion National Weather Service El Paso TX/Santa Teresa NM 526 PM MDT Sun Jul 11 2021 .AVIATION...00Z TAF CYCLE TSRA is the main concern for the first portion of the TAF cycle. All sites are almost certain to be impacted rather directly or indirectly, but percise timing is uncertain. Storms could have large hail and very strong winds (Gusts >40kts). MVFR and possible IFR (vis) are possible within any storm. Activity should decrease by 06z though RA or -RA may persist a bit longer. Otherwise, VFR conditions are expected with winds generally AOB 10 knots with a few gusts to 20. Direction will be varied across TAF sites. && .PREV DISCUSSION...248 PM MDT Sun Jul 11 2021... .SYNOPSIS... A disturbance aloft will move north to south across the area this afternoon and evening, bringing a chance of strong to severe storms to the Borderland. High pressure will shift westward over California through Thursday night. Moisture at the surface and northerly flow aloft will continue to help form thunderstorms, especially along and west of the Continental Divide. A trough will swing across the area on Thursday, influencing an increase of thunderstorms chances heading into Friday and through the weekend. && .DISCUSSION... .SHORT TERM...Tonight and Monday... By around 00Z, a convective complex of sorts seems to emerge, fueled by the perturbation in the northerly flow moving north to south across southern NM. 0-6km EBWD of ~30 kts (plus or minus), and instability (~500-1000j/kg of ML CAPE) should be enough to semi- organize this complex, with strong gusty winds and heavy rain the primary threats, including the El Paso and Las Cruces metro, somewhere between 6 and 10 PM. Much of the activity should move through by ~06Z, in cohorts with the disturbance ejecting into N Mexico. A few lingering showers and storms will be possible, especially near the International Border, but the severe weather threat will likely be over, or shortly thereafter. Through Monday at 6PM, much in the way of convective activity will cease, with area mtns, especially the Gila, favored. Could see a few stray storms across the CWA however, mainly across any elevated terrain and west of the Continental Divide. Although moisture and instability will be modest to decent, especially east, a bit of a warm noise at ~700 mb may be partially to blame for lack of convection. That and maybe the atmosphere being overworked from Sunday. Temps will be in the mid 90s across the area and winds 10 to 20 mph outside of convection on Monday. && .LONG TERM...Tuesday through Sunday The period starts out relatively quiet on Tuesday, as drier air aloft begins to filter in from the east/northeast. The Gila and Sacramento Mountains could see an isolated shower or storm due to orographic enhancements. Outside of the mountainous regions, dry air aloft will suppress and inhibit the formation of storms. An upper level high centered over southern Nevada will drift toward the southwest over California on Tuesday. The dome of high pressure will meander and gradually weaken over California through at least Thursday night and into Friday. Westward movement of the high pressure will allow for moisture from the Gulf of Mexico to flow back into the area beginning Wednesday. As mentioned earlier, when the high pressure moves over California, this results in persistent northerly flow aloft over the CWA. Northerly flow aloft and a decent surge of moisture will increase rain chances on Wednesday. Storms will be more favorable to the west than the east, perhaps along and west of the Continental Divide. Models continue to show an upper level trough racing across the Northern Great Plains on Thursday. The trough axis will be the focus as it swings through the area. This should help increase shower and thunderstorm coverage across the CWA. As the trough axis continues moving eastward on Friday, models are hinting at a piece of energy cutting off from the main trough axis. The uncertainty is where exactly this piece of energy sets up. Where it sets up could make a big difference in thunderstorm chances and coverage. For now, the POP grids for Friday-Sunday show isolated to scattered chances areawide based on that uncertainty explained above. Temperatures throughout the long term period will be right at to slightly below normal for this time of year. && .FIRE WEATHER... Relatively moist conditions will continue across the area with min RHs 20 to 30% lowlands and 30 to 50% mountains through the end of next week. Expect daily thunderstorm activity to be confined mostly to area mountains and west of the Continental Divide through mid next week, with an uptick in activity most locations possible late next week and into next weekend. Winds expected to remain light outside of convection, but high mixing heights will foster a mix of Good to Very Good ventilation most areas (locally Poor to Fair where convection sets up). Threats with thunderstorms this upcoming work week will be heavy rain and to a lesser extent gusty winds. && && .PRELIMINARY POINT TEMPS/POPS... El Paso 70 93 74 95 / 50 20 20 0 Sierra Blanca 68 88 65 88 / 30 10 0 0 Las Cruces 65 91 70 93 / 60 20 30 0 Alamogordo 63 91 67 92 / 60 20 30 0 Cloudcroft 48 69 50 69 / 60 30 20 20 Truth or Consequences 66 90 69 91 / 50 40 50 30 Silver City 60 86 63 85 / 50 50 50 50 Deming 65 93 69 94 / 50 20 30 20 Lordsburg 68 95 70 93 / 40 30 40 30 West El Paso Metro 71 94 74 96 / 60 20 20 0 Dell City 66 91 67 93 / 40 0 0 0 Fort Hancock 73 94 71 95 / 30 10 0 0 Loma Linda 65 87 67 87 / 40 10 0 0 Fabens 73 95 73 95 / 40 10 0 0 Santa Teresa 68 92 71 93 / 60 20 20 0 White Sands HQ 66 90 72 92 / 60 20 30 0 Jornada Range 63 89 69 91 / 70 20 30 0 Hatch 65 92 69 93 / 70 20 30 20 Columbus 67 91 72 93 / 50 20 20 0 Orogrande 65 91 69 92 / 50 20 20 0 Mayhill 54 78 55 77 / 60 30 20 20 Mescalero 56 79 55 79 / 60 30 30 20 Timberon 53 77 54 77 / 60 30 20 10 Winston 56 86 58 84 / 60 50 50 50 Hillsboro 62 88 66 88 / 50 40 50 30 Spaceport 64 89 67 90 / 60 30 30 20 Lake Roberts 54 87 58 85 / 50 50 60 50 Hurley 61 88 63 88 / 50 40 50 30 Cliff 63 94 61 94 / 40 50 50 50 Mule Creek 57 89 64 89 / 40 50 50 60 Faywood 63 87 66 87 / 40 40 50 30 Animas 69 94 69 93 / 50 30 30 30 Hachita 66 92 68 93 / 50 20 30 20 Antelope Wells 67 93 69 93 / 50 20 30 20 Cloverdale 65 90 66 88 / 60 30 30 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 35-Delizio/38/34
Hazardous weather outlook, Jul 11, 10:35 AM MDT, 11 hours 35 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1035 AM MDT Sun Jul 11 2021 NMZ401>417-TXZ418>424-121645- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1035 AM MDT Sun Jul 11 2021 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight Severe thunderstorms are expected across the region come midday to early afternoon across the mountains and drifting into the lowlands into the evening and early overnight. Damaging winds and large hail will be the primary concerns, in addition to potential areas of flooding. .DAYS TWO THROUGH SEVEN...Monday through Saturday Typical monsoon thunderstorms expected through mid next week, focusing on the mountains and west of the continental divide with isolated chances across the rest of the lowlands. Isolated instances of heavy rain and gusty winds possible. There may be an uptick in the convective coverage the latter half of the week into the weekend. .SPOTTER INFORMATION STATEMENT... Trained spotters are encouraged to submit reports of severe weather and flooding if it occurs. JD
In the hours before
Special weather statement, Jul 11, 8:49 PM MDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service El Paso TX 849 PM MDT Sun Jul 11 2021 NMZ411-120315- Southern Dona Ana County/Mesilla Valley NM- 849 PM MDT Sun Jul 11 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONA ANA COUNTY UNTIL 915 PM MDT... At 849 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Dona Ana to 11 miles east of Akela. Movement was south at 35 mph. Winds will move through the Cruces area in the next half hour. The heavy rain will remain west of the city of Las Cruces. Wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Las Cruces, Vado, NMSU Main Campus, Afton, Mesquite, Mesilla, San Miguel, Fairacres, La Mesa, San Pablo, Picacho, Corralitos, Northeast Las Cruces, Aden Crater and Mesilla Valley Bosque State Park. This includes the following highways... Interstate 10 in New Mexico between mile markers 112 and 154. Interstate 25 in New Mexico between mile markers 2 and 9. Highway 70 in New Mexico between mile markers 150 and 152. A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for south central New Mexico. LAT...LON 3214 10661 3198 10725 3225 10727 3240 10676 TIME...MOT...LOC 0249Z 349DEG 32KT 3241 10683 3227 10722 GRZYWACZ
Local storm report, Jul 11, 8:51 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
851 PM MDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 2 SSW LAS CRUCES 32.31N 106.77W
07/11/2021 DONA ANA NM PUBLIC
REPORT FROM MPING: TREES UPROOTED OR
SNAPPED; ROOF BLOWN OFF TIME ESTIMATED.
&&
ABSpecial weather statement, Jul 11, 8:51 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service El Paso TX
851 PM MDT Sun Jul 11 2021
NMZ407-120315-
Southwest Desert/Mimbres Basin NM-
851 PM MDT Sun Jul 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LUNA COUNTY UNTIL
915 PM MDT...
At 851 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northeast of Sunshine to 7 miles
southwest of Akela to 20 miles west of Afton. Movement was southeast
at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Columbus, Deming, Akela, Sunshine, Rock Hound State Park and Spring
Canyon State Park.
This includes Interstate 10 in New Mexico between mile markers 99 and
105.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern New Mexico.
LAT...LON 3182 10780 3179 10731 3187 10730 3223 10730
3227 10759 3225 10788
TIME...MOT...LOC 0251Z 326DEG 44KT 3218 10774 3215 10749 3213 10729
GRZYWACZLocal storm report, Jul 11, 9:12 PM MDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
912 PM MDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG UNIVERSITY PARK 32.28N 106.75W
07/11/2021 DONA ANA NM EMERGENCY MNGR
LARGE TREES BLOWN ACROSS NEW MEXICO STATE
CAMPUS.
&&
ABLocal storm report, Jul 11, 9:14 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
914 PM MDT SUN JUL 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 5 S CANUTILLO 31.85N 106.60W
07/11/2021 EL PASO TX BROADCAST MEDIA
DOWNED TREE COVERING ROAD. TIME ESTIMATED.
&&
ABSpecial weather statement, Jul 11, 9:48 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service El Paso TX
948 PM MDT Sun Jul 11 2021
NMZ401>407-120415-
Southern Gila Foothills/Mimbres Valley NM-
Southern Gila Highlands/Black Range NM-Uplands of the Bootheel NM-
Southwest Desert/Mimbres Basin NM-Lowlands of the Bootheel NM-
Upper Gila River Valley NM-
Southwest Desert/Lower Gila River Valley NM-
948 PM MDT Sun Jul 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRANT...SOUTHWESTERN LUNA
AND HIDALGO COUNTIES UNTIL 1015 PM MDT...
At 947 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northwest of Redrock to 8 miles south
of Carzalia Valley. Movement was west at 35 mph.
Half inch hail and winds in excess of 55 mph with blowing dust will
be possible with these storms.
Locations impacted include...
Cotton City, Redrock, Steins, Lordsburg, Hachita, Columbus, Virden,
Animas, Playas, Hermanas, Carzalia Valley, White Signal, Road Forks,
Gage, Windmill, Separ, Lordsburg Playa, Granite Gap, Gila Lower Box
and Pyramid Mountains.
This includes Interstate 10 in New Mexico between mile markers 1 and
66.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3283 10905 3283 10904 3291 10872 3178 10756
3178 10821 3144 10821 3140 10830 3213 10905
TIME...MOT...LOC 0347Z 072DEG 31KT 3275 10887 3169 10778
BROWNThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 6:01 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 44 min |
| Jul 11, 6:05 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero, Sierra | 40 min |
| Jul 11, 6:08 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 52 min |
| Jul 11, 6:13 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 47 min |
| Jul 11, 6:19 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 26 min |
| Jul 11, 6:24 PM MDT | Flash Flood Warning | EPZ | Sierra | 3 hr |
| Jul 11, 6:28 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 47 min |
| Jul 11, 6:33 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 42 min |
| Jul 11, 6:43 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 47 min |
| Jul 11, 6:46 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 11, 7:00 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 45 min |
| Jul 11, 7:04 PM MDT | Special Weather Statement | EPZ | Sierra | 41 min |
| Jul 11, 7:06 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 39 min |
| Jul 11, 7:16 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 29 min |
| Jul 11, 7:22 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Jul 11, 7:31 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 44 min |
| Jul 11, 7:42 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Jul 11, 7:45 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 30 min |
| Jul 11, 7:57 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 48 min |
| Jul 11, 8:08 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Jul 11, 8:11 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 49 min |
| Jul 11, 8:26 PM MDT | Flash Flood Warning | EPZ | Doña Ana | 3 hr |
| Jul 11, 8:28 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 29 min |
| Jul 11, 8:49 PM MDT | Special Weather Statement | EPZ | Doña Ana | 26 min |
| Jul 11, 8:51 PM MDT | Special Weather Statement | EPZ | Luna | 24 min |
| Jul 11, 9:48 PM MDT | Special Weather Statement | EPZ | Hidalgo | 27 min |
| Jul 11, 10:14 PM MDT | Areal Flood Advisory | EPZ | Doña Ana | 3 hr |
| Jul 11, 10:27 PM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
| Jul 11, 11:04 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
Nearby
Dust Storm Warnings in New Mexico, 2021Every dust storm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.